Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 109, NWS Austin/San Antonio, TX

May 14, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2004, 4:32 AM CDT for Val Verde County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 4:32 AM CDT (09:32 UTC)
Expired
May 14, 2004, 5:30 AM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4095 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS54 KEWX 140932
SVRSAT
TXC465-141030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
432 AM CDT FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 530 AM CDT

* AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  
THIS   STORM WAS LOCATED NEAR JUNO AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3025 10132 3000 10127 2997 10074 3027 10075

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:32 AM CDT, 1 hour earlier.

Area forecast discussion, May 14, 3:32 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 AM CDT FRI MAY 14 2004

.DISCUSSION...
HEAVY RAIN EVENT WINDING DOWN THIS MORNING WITH TRAILING STRATIFORM
RAIN MOVING SE ACROSS THE COASTAL PLAINS AND SHIFTING OUT OF CWA EWX.
CONVECTION TRIGGERED BY STRONG UPSLOPE OVER THE HIGHER TERRAIN WEST
OF DEL RIO SHOULD STAY WEST OF THE RIVER...BUT MAY THREATEN MAVERICK
AND KINNEY COUNTIES OVER THE NEXT SEVERAL HOURS. WILL KEEP FLASH
FLOOD WATCH IN PLACE DUE TO POTENTIAL FOR MORE DEVELOPMENT ALONG THE
COLD FRONT...WHICH IS CURRENTLY ORIENTED FROM NE TO SW FROM NEAR
DAL/FTW TO NEAR SANDERSON. WINDS AHEAD OF THE FRONT VEERING NICELY
AFTER SOME STABILIZATION EARLIER THIS MORNING. CONVERGENCE ALONG THE
FRONT IS INCREASING AND WE ARE IN WAIT-AND-SEE MODE NOW. THE 00Z GFS
SOLUTION ADVERTISED PRECIP ALONG THE FRONT...MOVING SE ACROSS CWA EWX
TODAY. WILL TRIM 1ST PERIOD POPS BACK OFF OF THE 00Z GFS MOS GUIDANCE
AS A HEDGE ON THE MUCH DRIER 00Z ETA SOLUTION AND THE CURRENT LACK OF
DEVELOPMENT ALONG THE FRONT. GFS MOS TEMP GUIDANCE LOOKS GOOD...BUT
WILL GO 3 DEGREES COOLER FOR FRI NIGHT MIN TEMPS GIVEN STRONG COLD
AIR ADVECTION BEHIND THE FRONT FOR THIS TIME OF YEAR. NOTE TEMPS
CURRENTLY IN THE MID 40S IN OK AND NORTH TX...WITH N WINDS 15-25G30
MPH.

DIFFERENCES IN THE LATEST GFS/ECMWF SOLUTIONS PAST DAY3 ENOUGH TO
KEEP MINIMAL POPS IN THE FORECAST THRU NEXT WEEK...ESPECIALLY GIVEN
OUR CLIMO 24HR POP OF 30 FOR THIS TIME OF YEAR. TEMPS FOR NEXT WEEK
WILL BE NEAR SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  58  80  66 /  50  30  30  20
AUSTIN BERGSTROM INTL AIRPORT  71  55  79  63 /  50  30  30  20
DEL RIO INTL AIRPORT           83  60  85  67 /  30  10   0   0
SAN ANTONIO INTL AIRPORT       73  57  81  65 /  50  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
THE EASTERN HALF OF SOUTH CENTRAL TEXAS THRU 4 PM CDT FRIDAY.

&&

11/01/PM
Hazardous weather outlook, May 13, 9:00 AM CDT, 19 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 AM CDT THU MAY 13 2004

TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
900 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...IN THE SECTOR EAST
OF INTERSTATE 35 AND NORTH OF INTERSTATE 10.  THIS INCLUDES THE
AUSTIN METROPOLITAN AREA EAST TO LAGRANGE AND LEXINGTON. THE MAIN
THREAT IS TORNADIC ACTIVITY WITH HAIL IN EXCESS OF 2 INCHES
DIAMETER.  OTHER THUNDERSTORMS IN THE REGION WILL BE SLOW MOVING
RESULTING IN HIGH RAINFALL AMOUNTS AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS INCREASE SIGNIFICANTLY ON FRIDAY...WITH
HEAVY RAIN AND FLASH FLOODING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 13, 11:49 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1149 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             MARTINDALE              29.84N 97.84W
05/13/2004  0.88 INCH        CALDWELL           TX   PUBLIC

            THE PUBLIC REPORTED VERY HIGH WINDS AND PEA TO QUARTER
            SIZE HAIL.

&&

PM
Local storm report, May 13, 11:49 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1149 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             MARTINDALE              29.84N 97.84W
05/13/2004  0.25 INCH        CALDWELL           TX   PUBLIC

            THE PUBLIC REPORTED VERY HIGH WINDS AND PEA TO QUARTER
            SIZE HAIL.

&&

PM
Special weather statement, May 14, 12:39 AM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 AM CDT FRI MAY 14 2004

TXZ171>173-186>194-204>209-219>225-140645-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON-
1239 AM CDT FRI MAY 14 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR  DEWITT...
   KARNES...WILSON...LAVACA...GONZALES...FAYETTE COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM CDT FOR KERR...COMAL
   AND GUADALUPE COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 2 AM CDT FOR HAYS
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 145 AM CDT FOR KENDALL
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR CALDWELL
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 115 AM CDT FOR BLANCO
   COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 2 AM CDT
   FOR TRAVIS COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 215 AM
   CDT FOR BEXAR COUNTY...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 4 PM CDT FOR
THE FOLLOW COUNTIES...ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
LAVACA...LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON AND WILSON.

AT 1230 AM CDT...SHOWERS AND THUNDERSTORMS ACROSS THE WATCH AREA ARE
BEGINNING TO WEAKEN IN INTENSITY AS THE AIRMASS FINALLY BEGINS TO
STABILIZE. THERE WILL LIKELY BE A LULL IN THE SHOWER AND THUNDERSTORM
ACTIVITY DURING THE EARLY MORNING HOURS AS THE CURRENT COMPLEX OF
STORMS MOVES SOUTH AND EAST OF THE WATCH AREA.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP BY MORNING ACROSS THE HILL COUNTRY IN ADVANCE OF THE COLD
FRONT. THESE STORMS WILL MOVE SOUTH AND EAST ACROSS THE WATCH AREA
FRIDAY WITH THE THREAT OF ADDITIONAL HEAVY RAINFALL AND FLASH
FLOODING.
Special weather statement, May 14, 1:34 AM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
134 AM CDT FRI MAY 14 2004

TXZ171>173-186>194-204>209-219>225-140700-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON-
134 AM CDT FRI MAY 14 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 AM CDT FOR CALDWELL
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR  DEWITT...
   KARNES...WILSON...LAVACA...GONZALES...FAYETTE COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM CDT FOR KERR...COMAL
   AND GUADALUPE COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 200 AM CDT FOR HAYS
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 145 AM CDT FOR KENDALL
   COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 300 AM
   CDT FOR WILLIAMSON COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 215 AM
   CDT FOR BEXAR COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 200 AM
   CDT FOR TRAVIS COUNTY...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 4 PM CDT FOR
THE FOLLOW COUNTIES...ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
LAVACA...LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON AND WILSON.
Special weather statement, May 14, 2:20 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
220 AM CDT FRI MAY 14 2004

TXZ171>173-186>194-204>209-219>225-140800-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON-
220 AM CDT FRI MAY 14 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 AM CDT FOR CALDWELL
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR  DEWITT...
   KARNES...WILSON...LAVACA...GONZALES...FAYETTE COUNTIES...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 300 AM
   CDT FOR WILLIAMSON COUNTY...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 4 PM CDT FOR
THE FOLLOW COUNTIES...ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
LAVACA...LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON AND WILSON.
Special weather statement, May 14, 3:10 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
310 AM CDT FRI MAY 14 2004

TXZ173-192>194-208-209-222>225-140840-
BASTROP-CALDWELL-DE WITT-FAYETTE-GONZALES-KARNES-LAVACA- LEE-
TRAVIS-WILLIAMSON-308 AM CDT FRI MAY 14 2004

...THE FLASH FLOOD WARNINGS FOR CALDWELL...DE WITT...KARNES...
WILSON...LAVACA...GONZALES...FAYETTE COUNTIES HAVE ALL EXPIRED...

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR WILLIAMSON COUNTY
HAS EXPIRED...

THE HEAVIEST RAINS HAVE MOVED EASTWARD AND ALL WARNINGS HAVE BEEN
ALLOWED TO EXPIRE.  BECAUSE SOME RESIDUAL RUNOFF PROBLEMS MAY STILL
EXIST...MOTORISTS ARE URGED TO USE CAUTION THIS MORNING.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE AS A COLD
FRONT MOVES SOUTHWARD INTO THE AREA THIS MORNING...AND A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR MUCH SOUTH CENTRAL TEXAS THROUGH 4 PM
FRIDAY AFTERNOON.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:09 PM CDTSevere Thunderstorm WarningEWXZavala66 min
May 13, 7:25 PM CDTTornado WarningEWXGillespie65 min
May 13, 7:36 PM CDTSevere Thunderstorm WarningEWXDimmit54 min
May 13, 8:21 PM CDTFlash Flood WarningEWXDimmit114 min
May 13, 8:44 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie61 min
May 13, 9:11 PM CDTFlash Flood WarningEWXGillespie2 hr
May 13, 9:15 PM CDTSevere Thunderstorm WarningEWXBurnet60 min
May 13, 10:22 PM CDTFlash Flood WarningEWXBlanco3 hr
May 13, 10:25 PM CDTSevere Thunderstorm WarningEWXBlanco65 min
May 13, 10:33 PM CDTSevere Thunderstorm WarningEWXBandera, Real57 min
May 13, 10:37 PM CDTFlash Flood WarningEWXCaldwell3 hr
May 13, 10:49 PM CDTFlash Flood WarningEWXKendall3 hr
May 13, 10:53 PM CDTFlash Flood WarningEWXHays3 hr
May 13, 10:54 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson4 hr
May 13, 11:10 PM CDTFlash Flood WarningEWXKerr3 hr
May 13, 11:16 PM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
May 14, 1:26 AM CDTFlash Flood WarningEWXCaldwell94 min
May 14, 5:25 AM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.